Log in
Thyroid UK
95,011 members109,011 posts

Should I increase Levo?

I made a longer post earlier but only SeasideSusie saw it.

My question is, based on the new Blue Horizon results, should I increase my Levo?

I am assuming yes, because my TSH is too high. But I am puzzled as to why the last 25mcg dose increase made so little difference and why my Free T's are higher than my TSH would normally Indicate. I have discussed all the vitamin and mineral levels in my other post and they are on my profile. This post is specifically about the thyroid results.

June 2018

TSH - 7.13 mIU/L (0.27 - 4.2)

Free Thyroxine - 17.1 pmol/L (12.0 - 22.0)

Free T3 - 4.5 pmol/L (3.1 - 6.8)

Thyroglobulin Antibody - 24.8 IU/mL (0 - 115) Roche Modular method

Thyroid Peroxidase Antibodies - 32.8 IU/mL (0 - 34) Roche Modular method

September 2018

TSH - High - 6.11 (0.27 - 4.20 mIU/L)

T4 Total - 115.0 (66 - 181 mol/L)

Free T4 - 17.70 (12.0 - 22.0 pmol/L)

Free T3 - 4.48 (3.1 - 6.8 pmol/L)

Thyroglobulin Antibody - 19 kU/L (<115)

Thyroid Peroxidase Antibodies - 28.6 kIU/L (<34)

22 Replies
oldestnewest

Your TSH is still high and Free T4 and Free T3 should be a little higher. I think your need an increase in dose of levothyroxine. Don't you have any symptoms of hypothyroidism now?

1 like
Reply

Loads! Nothing much has changed.

Reply

With these results and symptoms you're having, you have to be on a higher dose...

2 likes
Reply

If these were my test results, and I was symptomatic I'd be looking to increase for sure. FT3 not even half way through range, so quite a bit of room there. X

3 likes
Reply

If you got a reply from SeasideSusie then quite honestly you got some of the very best advice to be found here. :)

Heed it well - she really knows her stuff. :)

13 likes
Reply

We were only talking about vitamins and minerals, not about the Levo dose or why my last dose increase made so little difference. That's why I opened it up again for more input. SeasideSusie is the reason I now have decent ferritin, it's the Levo that's worrying me now.

2 likes
Reply

Well, actually, she did “talk about” that. She suggested that the reason an increased dose hasn’t led to a corresponding drop in TSH is because you may have Hashi’s. She suggested trying a gluten free diet because the problem seems to be one of absorption. For some reason, your body isn’t absorbing the Levo you’re taking. That might be because of gluten sensitivity irritating your gut lining. You might not experience any symptoms if that’s the case, other than getting confusing thyroid blood test results - like yours.

You could try cutting out gluten to see if it makes a difference to your absorption. Or you could try raising your levothyroxine dose again to see if another raise does the trick.

Reply

SeasideSusie

Has a Great Grip on our Thyroid Issues and Nutrients .

6 likes
Reply

I know she does, but this second post of mine was specifically about what to do about the Levo dose, which SeasideSusie and I hadn't talked about properly.

Reply

I’m having the same problem atm. My blood test came back high so GP increased levo. Just had it retested to check increase was enough to find out my result is even higher than the last one. Have an appointment Monday and know he will increase it again. This will put it up to 150mcgs daily. I have had loads of symptoms as well. You need an increase of 25mcgs then recheck in 6 weeks.

2 likes
Reply

Thank you. You are the only person I've seen here that said you had an increasing TSH on a dose increase. That was exactly what happened to me when I started on it. From 25, to 50, to 75 each dose increase sent my TSH higher! Frees barely moved from where they are now, they were never rock bottom. It's very odd. From 75 to 100 stopped the onward progression and brought my TSH down from 10.3 to 7.13 and now at the end of the 7 weeks on 100 it's come down a tiny bit to 6.11 with almost no Free T movement. My TSH was 4.7 when I started Levo well over a year ago. So I feel, so far, like it's made me worse. People say it gets worse before it gets better. But that shouldn't be the case for over a damn year!

Good luck with your increase.

2 likes
Reply

As long as immune system attacks thyroid gland, TSH rises and free T3 and free t4 levels drop so dose of medication you're on should be increased.

Do you have hashimoto's?

1 like
Reply

Not sure. I've never had antibodies out of the reference range. They have remained about the same for years, although there has been a gap in the testing of them, I've had 2 sets of results for them this year.

My T4 and T3 haven't really dropped, even when TSH rose. This time there was a small decrease in TSH from 7.13 to 6.11, a 0.6 increase in T4 and a 0.02 decrease in T3. It's so small it could just be the difference of a different day I would have thought. It's as if the Levo isn't doing anything. Yet when I tried to wean off it at Christmas I felt terrible.

Reply

I've had an increase from 25 to 50 mcg so far. Symptoms got better at first then worse towards the end of the 6-8 weeks (they always tell me 8 weeks, but that's too long). I know I need an increase now. TSH decreased a bit after 25 mcg, but still over range, so we will see.

I'm still fairly new to all this, the first thyroid test was in March, but my guess is that, if TSH doesn't change much or even (in your case) gets higher, one of the following could be happening:

1. Levo causes the thyroid to decrease its own output (which it is struggling to produce anyway) so the total hormone in your body actually decreases.

2. The thyroid is deteriorating faster than the increase in Levo can replace the natural hormone

3. You are in the middle of a sudden change of output, for example because of increased antibodies

4. You are exercising a lot, under mental stress, have an infection, or something else that puts a strain on your body and affects hormone levels

8 likes
Reply

.... how do you get such detailed results. My Dr surgery doesn't say much at all!

Reply

They are nothing to do with the doctor. Their test is TSH only and perhaps T4 if you are very lucky once in a while. This is a Blue Horizon test which I paid for privately in the UK. It's the only way to get a complete picture.

1 like
Reply

It doesn't seem that you are converting the T4 to T3 ? Look into enhancing your liver function, or if you can get on some T3 - but I know that's not easy.

1 like
Reply

What makes you say that?

I'm really not keen to get into buying T3 from abroad at the moment. I think that's going to get very hard next March.

Reply

I said that because your free T3 actually went down even with an increase in T4.

I know it's difficult to obtain & manage T3, so perhaps look into helping liver - where a lot of the T4 is converted to T3 - supplements, cleanses, clean eating.

1 like
Reply

I looked at your T4 to T3 conversion rate, Fancypants, wondering if that was the issue, but on both tests it's actually quite reasonable - June's is 3.8 and September's is 3.95. My understanding is that between 3 and 4 is good conversion. It's gone up towards 4 in September so isn't as good, but it's still pretty reasonable. Fancypants I've been thinking and I'm afraid I can't think of anything useful to say about your results, but I thought jnetti's reply might hold some clues. It's certainly not something I've come across, not that I'm any expert. Hope you get to the bottom of it... x

3 likes
Reply

Here's a different resource to perhaps explain why things aren't working for you so well - he's all about gut health.

drruscio.com/why-your-thyro...

I've pulled out this quote - T4 to T3 conversion is not all in the liver, it happens in many places....

'Low conversion of t4 to t3 (activation) caused by:

Liver toxicity

Digestive problems

Inflammation

Stress hormone imbalances

High estrogen/low testosterone'

2 likes
Reply

That seems to give some very useful information. Easy to read as well

Reply

You may also like...